Thunderstorm Wind, Loudon
- When
- April 9, 12:26 AM EST
- Where
- Loudon County, 1.38 mi N of Luttrell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.670, -84.530
Multiple trees were reported down across the county.
A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 8:21 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 921 PM EDT Wed Apr 8 2020 .UPDATE... EVENING UPDATE. && .DISCUSSION... Previous forecast still looks to be on track for the most part. Showers and thunderstorms lingering a bit longer in the northeast in the vicinity of the outflow boundary there, so will tweak the forecast to account for that. Otherwise, previous timing and reasoning for the main convection later tonight still looks decent based on latest data for the most part, but the main storms and severe threat may arrive slightly ahead of the current forecast so will tweak timing there as well. && .AVIATION... 00Z TAF DISCUSSION. A line of showers and thunderstorms are expected to roll through later tonight ahead of a cold front. Will try to time this to a two hour window although the actual time of thunder should be rather short due to rapid movement of the line, and will include at tempo group with strong winds and hail as well as MVFR vis/cigs. clouds will scatter out Thursday morning/early afternoon. Winds will be gusty from the west and northwest behind the front. Other than along/near the front and associated precipitation, VFR conditions are expected. LW && .PREV DISCUSSION... /ISSUED 334 PM EDT Wed Apr 8 2020/ SHORT TERM...(Tonight and Tomorrow)... This afternoon, a few strong-to-severe storms are still possible up across portions of southwest VA and possibly across extreme northeast TN. We have just now begun to destabilize over the past few hours as cloud cover as been in place through most of the day. There is still some mid-level capping to overcome but the best chance for any storms will be from the ones that are ongoing across KY/WV. HI-RES models show these storms continuing to drop east- southeastward toward the aforementioned areas and get into southwest VA around 21Z. Large hail and damaging winds are still the primary threats but as mentioned in this morning's discussion, some of the storms may display weak rotation due to weak speed shear in place. Chances of an isolated tornado are very low but can't be ruled out at this point. The rest of the area should be quiet this afternoon as we await our line of strong-to-severe storms later tonight. For tonight, the main story is the strong-to-severe line of showers and thunderstorms that will move through the entire forecast area. The main driver of this line is the deep trough diving down out of Canada and a resultant deepening surface low. A strong associated cold front will quickly drive down through the Ohio River Valley this evening, propelling the convection. The 12Z run of the CAMs are still in pretty good agreement on the arrival time of our convection. Generally, the line looks to arrive between midnight and 2 AM and clear the area between 5 and 7 AM. Once the line hits, the greatest threats/impacts will only last an hour or so as this line will be moving very quickly. In terms of impacts/threats, soundings still look supportive of large hail and damaging winds. Because this line will affect the entire forecast area, scattered-to-widespread pockets of damaging winds are possible within our CWA. This means numerous downed trees and powerlines are possible. Steep lapse rates are already in place this afternoon but the approaching, sharp cold front will further steepen the mid-to-upper level lapse rates. This will increase hail CAPE and large hail is possible in the strongest cores within the line. The hail threat should lessen the further the east the line moves has instability lessens toward daybreak. While tornados aren't expected to be the main threat, embedded circulations within the line are expected and an isolated tornado or two can't be ruled out. Please have a way to receive warning information as these storms will move through during the overnight hours while most are sleeping. Once the line moves through skies will quickly clear with the push of dry and cold air behind the front. Clouds will linger across the eastern mountains but even they will see sunshine by early afternoon. Highs tomorrow will be around 10 to 15 degrees colder with max temps in the lower to upper 60s. SR LONG TERM...(Thursday night through Wednesday)... Behind upper low over the northeast states and in the wake of cold front Thursday a continued strong northwest flow with west to northwest winds blowing overnight across the forecast area. Winds will be higher in the mountains. High enough for a possible wind advisory in the mountains with sustained winds as high as 25 mph and gusts to 40 in the northeast Tennessee mountains. Much colder temperatures as well dropping below freezing in the higher mountains above about 2500 feet. Elsewhere lows expected to be mid 30s to lower 40s. Wind chills to fall to the teens and lower twenties higher elevations. Also another impulse rotating around the upper low will bring in some more clouds Thursday night and bring with it light showers changing to a brief period of snow showers before moving out early Friday. Only expecting a few tenths of an inch of snow highest mountains extreme southwest Virginia and extreme northeast Tennessee. Friday highs will be about 10 degrees below normal as higher pressure builds in from the WNW with cold air advection continuing. Winds will stay NW at 10 to 20 mph and gusts still 20 to 30 mph. The upper low moves off the northeast coast late Friday and surface high shifts east over the Tennessee Valley. Early Saturday winds will drop and temperatures fall to their lowest of the week in the 30s areawide with mountains and northeast around 32 degrees or lower. A frost advisory will likely be needed for much of the region Friday night. Saturday pattern begins to change as surface high is already shifting east with warmer temperatures in the 60s and light southwest winds. Lower pressure develops over the plains states and a closed upper low forms over the desert southwest Saturday and increasing southerly flow will begin to spread moisture back into the forecast area Saturday night and Sunday. Showers and a few thunderstorms will be possible late Saturday night and Sunday as a warm front moves north from the deep south. The timing of the warm front looks to be during the day Sunday. Temperatures will be much warmer Saturday night with clouds and showers. Sunday during the day there will be a potential for heavy rain with the warm front and also could see some severe storms. ECMWF model moves upper low/trough and associated cold front through late Sunday night or early Monday with heavy rain mainly Sunday night. Monday front shifting east with decrease in rainfall although lingering moisture behind front still have chance of showers. Monday night there will be some brief drying but a new upper level system to bring a slight chance showers Tuesday. New development to the southwest along frontal boundary will bring more moisture northeast with mainly showers Tuesday night and Wednesday. Temperatures will be slightly below normal in the lower to mid 60s Tuesday and Wednesday. TD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 61 69 43 60 38 / 80 10 0 0 10 Knoxville McGhee Tyson Airport, TN 59 66 39 57 36 / 80 10 10 0 0 Oak Ridge, TN 58 66 38 57 36 / 80 10 10 0 0 Tri Cities Airport, TN 55 64 35 53 32 / 80 20 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 339 PM EDT Wed Apr 8 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Wed Apr 8 2020 /239 PM CDT Wed Apr 8 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong-to-severe storms are possible this afternoon up across southwest VA and possibly across extreme northeast TN. Damaging winds and large hail are the main threats but an isolated tornado can't be ruled out. Later tonight, a cold front will race across the region promoting a line of strong-to-severe thunderstorms. The primary threats with any severe thunderstorms will be damaging winds and large hail, although an isolated tornado is also possible. Scattered-to- widespread pockets of damaging winds are possible across the entire forecast area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cold temperatures Friday night and early Saturday morning will bring temperatures down to near or below freezing across much of east Tennessee...southwest Virginia and southwest North Carolina. Patchy to Widespread frost will be possible across most of the region Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines. SR/TD
Special Weather Statement
National Weather Service Morristown TN
820 PM EDT Wed Apr 8 2020
VAZ002-005-090100-
Scott VA-Wise VA-
820 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WISE COUNTIES
AND THE CITY OF NORTON UNTIL 900 PM EDT...
At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maggard, or 7 miles south of Whitesburg, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Dungannon, Fort
Blackmore and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3707 8250 3702 8247 3698 8237 3696 8236
3696 8234 3689 8238 3688 8241 3686 8240
3664 8252 3689 8288 3693 8286 3698 8287
3699 8284 3701 8283 3701 8278 3705 8272
3712 8272 3713 8270
TIME...MOT...LOC 0019Z 307DEG 27KT 3701 8285Special Weather Statement
National Weather Service Morristown TN
900 PM EDT Wed Apr 8 2020
TNZ042-044>047-090145-
Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-
900 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...NORTHEASTERN
GREENE...NORTHEASTERN UNICOI AND CARTER COUNTIES UNTIL 945 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midway, or near Johnson City, moving east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Central, Hampton,
Midway, Pine Crest, Unicoi and Watauga.
LAT...LON 3616 8200 3612 8203 3612 8205 3610 8208
3611 8213 3615 8215 3614 8218 3616 8222
3613 8225 3613 8228 3614 8229 3613 8230
3622 8271 3639 8266 3635 8204 3633 8203
3633 8200 3629 8198
TIME...MOT...LOC 0059Z 271DEG 18KT 3626 8239Special Weather Statement
National Weather Service Morristown TN
918 PM EDT Wed Apr 8 2020
TNZ016-042-044-090200-
Washington TN-Northwest Greene TN-Hawkins TN-
918 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...WESTERN
WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 1000 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 7 miles east of Rogersville, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Surgoinsville, Gray, Baileyton, Leesburg, Chucky,
Limestone, McCloud, Fall Branch and Kepler.
LAT...LON 3647 8268 3646 8270 3643 8268 3644 8266
3642 8260 3643 8253 3642 8248 3616 8259
3637 8311 3655 8299
TIME...MOT...LOC 0118Z 285DEG 13KT 3640 8286Special Weather Statement
National Weather Service Morristown TN
1231 AM EDT Thu Apr 9 2020
TNZ082-083-090500-
Rhea TN-Bledsoe TN-
1231 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA AND NORTHERN BLEDSOE
COUNTIES UNTIL 100 AM EDT/MIDNIGHT CDT/...
At 1231 AM EDT/1131 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Pikeville, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pikeville, Evensville, Melvine, Mount Crest, Stinging Fork Falls
State Park and Fall Creek Falls State Park.
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for east Tennessee.
LAT...LON 3572 8526 3575 8527 3575 8526 3576 8527
3577 8510 3576 8507 3577 8504 3575 8503
3577 8494 3576 8492 3578 8490 3579 8487
3553 8492 3565 8534
TIME...MOT...LOC 0431Z 270DEG 35KT 3575 8523
DieganSpecial Weather Statement
National Weather Service Morristown TN
1259 AM EDT Thu Apr 9 2020
TNZ067-068-071-081>086-099-100-090545-
Sequatchie TN-Rhea TN-Bledsoe TN-Northwest Monroe TN-Roane TN-
Loudon TN-NW Blount TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1259 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...LOUDON...NORTHEASTERN
BRADLEY...NORTH CENTRAL SEQUATCHIE...BLEDSOE...MEIGS...MCMINN...
NORTHWESTERN MONROE...NORTHEASTERN HAMILTON AND ROANE COUNTIES UNTIL
145 AM EDT/1245 AM CDT/...
At 1258 AM EDT/1158 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southeast of
Fairfield Glade to 11 miles north of Dunlap. Movement was southeast
at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Athens, Lenoir City, Dayton, Kingston, Sweetwater, Rockwood, Loudon,
Pikeville, Decatur and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for east Tennessee.
LAT...LON 3551 8554 3557 8542 3577 8515 3577 8504
3575 8503 3576 8492 3583 8477 3590 8471
3595 8460 3584 8420 3579 8416 3582 8414
3580 8405 3525 8479
TIME...MOT...LOC 0458Z 292DEG 44KT 3594 8481 3553 8541
DieganSpecial Weather Statement
National Weather Service Morristown TN
113 AM EDT Thu Apr 9 2020
TNZ081-082-084-098>100-090600-
Sequatchie TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-Meigs TN-
113 AM EDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...SEQUATCHIE...
SOUTHWESTERN BLEDSOE...SOUTHWESTERN MEIGS...MARION AND HAMILTON
COUNTIES UNTIL 200 AM EDT/100 AM CDT/...
At 113 AM EDT/1213 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Pikeville
to near Gruetli-Laager to near Estill Springs. Movement was southeast
at 60 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Chattanooga, Cleveland, Dunlap, Jasper, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite and Whitwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM EDT/500 AM
CDT/ for east Tennessee.
LAT...LON 3522 8586 3524 8582 3522 8574 3524 8569
3529 8571 3532 8557 3535 8551 3541 8549
3541 8550 3549 8554 3553 8560 3555 8546
3559 8540 3548 8522 3543 8510 3536 8486
3533 8482 3529 8472 3499 8510 3499 8586
TIME...MOT...LOC 0513Z 301DEG 50KT 3556 8537 3535 8572 3534 8614
DieganThe Knoxville radar (KMRX), 116 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
3 thunderstorm wind. Local standard time, as filed.
Multiple trees were reported down across the county.
A large tree was reported down on Hiwassee Street.
Two small trees were reported down in the New Center area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875831, 875832, 875833.